I take Fosamax-d. I didn’t plan to take yet another medication. You see I have quite a daily regimen since I have rheumatoid arthritis and complex regional pain syndrome. But I broke my foot. Bad break, bad move. After it was over, my rheumatologist insisted on an updated bone scan. I had osteopenia, the step below full-blown osteoporosis.
Because both my doctor and I are rather “anal” about keeping me as healthy as possible, it was decided I should add this particular drug. We wanted to “pad the bank account” and hopefully give me a hand (in this case foot) in doing whatever we have to so I hopefully won’t have anymore pesky moments in a cast and using a walker and wheelchair. Trust me, when you have joint problems, neither one of those are easy to deal with, but crutches are 100 times more painful. So, we agreed-add Fosamax d to my current list of drugs.
Yes, it helps build bone mass/density. The difference in bone scans may be seen as soon as three months into treatment. Hopefully, if it does it’s job it will help prevent structural damage. But, as with all mediations, Fosamax has side effects. What are they?
The makers of Fosamax /Fosamax-d, Merck and Company say that first off, you must follow the strict guidelines to minimize some of the problems. They are:
Do not eat, drink or take any other medications or supplements before taking Fosamax.
Only take this drug with plain water and make sure to drink no less than a full eight ounces with the once a week dose.
Do not eat, drink or take any other medications or supplements for a half hour after taking the pill.
Do not lie down for at least 30 minutes and make sure you have eaten your breakfast before you do so.
Then, watch out for these side effects:
Severe digestive reactions-if the patient doesn’t abide by the instructions, it may cause irritations in their esophagus which may include inflammations and ulcers that might lead to bleeding.
Remember if the medication is not taken with a full glass of water this will also cause the above problem. Damage to the esophagus may worsen once the irritation happens and the Fosamax is continued.
Even though it isn’t clearly stated by the makers, it’s best not to take vitamins and herbal supplements for at least two hours after fosamax has been administered.
Because this drug has a tendency to possibly cause severe upper digestive problems, the patient needs to be very honest and clear about previous stomach or swallowing problems. Before adding this to one’s daily regiment, all other drugs need to be considered.
Fosamax and Fosamax-d are wonderful drugs to build bone density and therefore prevent possible debilitating bone breaks, but the side effects must be carefully considered.
I have been on the drug for almost a year-personally, as my doctor said, I don’t notice any changes on the outside, but in the case of bones-it’s what’s happening on the inside that counts.